I want to get off my meds (Paxil) and frankly, just smoke marijuana when I get in a bad mood. Paxil scares me because I think I am dependent on it and I read about how hard it is to kick. I have been on it for only a year and want off even if I have to go through withdrawal as if I was on heroin. I think I can handle it. So what’s the best way to detox from it? What should I be taking as I cut back? I need to ask because my doctor is telling me not to do it and I don’t trust him. I am going to do this no matter what and I just want some guidance about it. - Jeremy
Lance Dodes: There are several reasons why your plan is not good for you, Jeremy. First, I assume there was some reason your doctor prescribed Paxil. Whatever that reason was, marijuana is not a treatment for it. Marijuana has important medical uses, including treatment of pain, nausea, and glaucoma, but none of these overlap with indications for Paxil. Second, it is always wise to discuss changes in treatment plans with your doctor. You may be feeling better and no longer need the medicine, but that would be part of the discussion, as well as reviewing your diagnosis and how your doctor understands the basis for your problem. Other questions would be whether there are other treatments, or treatment modalities (such as psychotherapy), that you should consider instead of, or in addition to, medication, and any risks of stopping.
Your doctor should answer any questions or concerns that you have, including a respectful conversation about your distrust of him or her. If, following this discussion, you believe that the advice you get is not based on adequate knowledge, then you owe it to yourself to obtain a second opinion from another doctor, rather than stopping on your own.
Lastly, your fear that you are "dependent" on Paxil is unrealistic. It's true there is a discontinuation syndrome, but it's not possible to be physically addicted to Paxil in the way people can become physically addicted to heroin. Narcotic physical addiction involves becoming tolerant to the effects of the drug. That's not seen with Paxil or the other SSRIs. Consequently, the SSRI withdrawal symptoms (irritability, flu-like feelings, etc.) are far less severe than narcotic withdrawal, and fear of withdrawal is not a sensible reason to stop taking them. If what you're describing is more an emotional sense of dependence, that's something to talk with your doctor or therapist about, rather than acting on it. Give yourself a chance to consider this decision with whatever doctors you choose, but not on your own.
Lance Dodes, MD, has been Director of the substance abuse treatment unit of Harvard’s McLean Hospital, Director of the alcoholism treatment unit at Spaulding Rehabilitation Hospital and Director of the Boston Center for Problem Gambling. His books, The Heart of Addiction, Breaking Addiction: A 7-Step Handbook for Ending Any Addiction and The Sober Truth, have been described as revolutionary advances in understanding how addictions work. Full Bio.